Texas, 2011

Hail in Texas, March 18, 2011

March 18, 2011 · NWS SJT · 2 events in 2 counties and zones

As a cold front stalled across West Central Texas, isolated showers and thunderstorms developed along the boundary. An unstable atmosphere resulted in a few of these storms becoming strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

As a cold front stalled across West Central Texas, isolated showers and thunderstorms developed along the boundary. An unstable atmosphere resulted in a few of these storms becoming strong to severe. Hail was the main hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 18, 5:45 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 18, 5:45 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT FRI MAR 18 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF A
COLD FRONT THAT STRETCHED FROM STERLING CITY...TO BLACKWELL...TO
BRADSHAW. INCLUDED A CB MENTION AT ABILENE...BUT WILL HAVE TO
MONITOR THE THUNDERSTORMS AS THEY MOVE NORTHEAST TOWARD TAYLOR
COUNTY. ANY THUNDERSTORMS SHOULD REMAIN NORTH OF THE OTHER TAF
SITES THIS EVENING. LOW CLOUD DEVELOPMENT IS EXPECTED AT ALL TAF
SITES BETWEEN 06Z AND 09Z...WITH CEILINGS BEING REDUCED TO MVFR
CATEGORY. STRATUS SHOULD BEGIN TO DISSIPATE BY 15Z WITH SOUTH
WINDS INCREASING TO 12 TO 18 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT FRI MAR 18 2011/

SHORT TERM...
A WEAK SURFACE FRONT CURRENTLY IS PUSHING INTO OUR NORTHERN BIG
COUNTRY. SOUTH OF THIS BOUNDARY ACROSS THE BIG COUNTRY...SURFACE
WINDS ARE SOUTHERLY IN THE 10 TO 20 MPH RANGE. ELSEWHERE ACROSS WEST
CENTRAL TEXAS...WINDS ARE SOUTHERLY AROUND 10 MPH.

LATEST MODEL DATA BRING THE FRONT SLIGHTLY FARTHER SOUTH THAN THE
LAST FEW RUNS. EXACTLY WHERE THIS BOUNDARY WILL STALL REMAINS
UNCERTAIN. SO...I DECIDED TO CONTINUE SLIGHT CHANCE TO CHANCE POPS
FOR THE 00Z TO 06Z PERIOD TONIGHT UNCHANGED FROM OUR LAST FORECAST
PACKAGE. IF ANY THUNDERSTORMS DO DEVELOP THIS EVENING...A FEW MAY
BECOME STRONG. HOWEVER...I DO NOT ANTICIPATE ANY SEVERE
THUNDERSTORMS. AS FOR OVERNIGHT LOW TEMPERATURES TONIGHT...NUMBERS
JUST ABOVE MEX MOS GUIDANCE LOOK GOOD BASED ON PAST MEX MOS
PERFORMANCE WITH OVERNIGHT LOWS.

FOR TOMORROW...MODELS INDICATE THE SURFACE FRONT WILL RETREAT NORTH
OF OUR COUNTIES DURING THE AFTERNOON. SURFACE WINDS MAINLY FROM THE
SOUTH AND STRONGER THAN TODAY WILL HASTEN THIS RETREAT. WITH CLOUDS
CLEARING TOMORROW AFTERNOON...HIGHS CLOSE TO MEX MOS GUIDANCE LOOK
ON TRACK.

HUBER

LONG TERM...
NO CHANGES SUNDAY INTO NEXT WEEK...WITH DRY FORECAST CONTINUING.
SOUTHWESTERLY FLOW ALOFT BECOMES WESTERLY MIDWEEK...WITH UPPER
SYSTEMS STAYING WELL NORTH OF WEST CENTRAL TEXAS. WEAK SURFACE
TROUGH WEDNESDAY...AND WEAK COLD FRONT WEDNESDAY NIGHT
TEMPORARILY BRINGS IN DRIER SURFACE AIR. SURFACE TROUGH AND FRONT
HAS BECOME WEAKER IN LATER RUNS. SOUTHERLY RETURN OF GULF MOISTURE
RESUMES THURSDAY.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  81  57  81  59 /  20  10  10  10  10
SAN ANGELO 	 58  83  60  84  60 /  10  10   0  10  10
JUNCTION 	 59  79  61  80  61 /  10  10   0  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DANIELS
Hazardous weather outlook, Mar 18, 2:14 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT FRI MAR 18 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
314 PM CDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY ACROSS THE BIG
COUNTRY AND NORTHERN CONCHO VALLEY. IF THUNDERSTORMS DO DEVELOP...A
FEW MAY BE STRONG. THE MAIN THREATS WILL BE DEADLY LIGHTNING AND
GUSTY WINDS WHICH COULD BRIEFLY CAUSE HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

In the hours before

Special weather statement, Mar 18, 5:03 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT FRI MAR 18 2011

TXZ054-065-190000-
NOLAN TX-COKE TX-
603 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR NOLAN
AND COKE COUNTIES...

AT 601 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES SOUTHWEST OF CHAMPION TO 11 MILES SOUTHWEST OF MARYNEAL...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF COLORADO CITY TO 13
MILES WEST OF BLACKWELL...MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CHAMPION BY 615 PM CDT
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 AND MARYNEAL BY
  640 PM CDT
  BLACKWELL BY 650 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 18, 6:36 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT FRI MAR 18 2011

TXZ066-127-190100-
TAYLOR TX-RUNNELS TX-
736 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...

AT 730 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 11
MILES NORTHWEST OF HAPPY VALLEY TO 4 MILES NORTHWEST OF
NORTON....MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NORTON AND WILMETH BY 745 PM CDT
  WINGATE AND HAPPY VALLEY BY 750 PM CDT
  PUMPHREY...DRASCO...HATCHEL AND WINTERS BY 800 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 79 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coke

When
March 18, 6:40 PM CST to 6:44 PM CST
Where
Coke County, 0.91 mi SW of Oak Creek Res
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.060, -100.280

Large hail lasted for approximately five minutes followed by a downpour of smaller hail.

Hail, Runnels

When
March 18, 7:30 PM CST to 7:34 PM CST
Where
Runnels County, 3 mi NNE of Hatchel
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.890, -99.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291437, 291438.